Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Corpus Christi, TX

February 17, 2012Bee County, Goliad County, Refugio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Feb 17, 2012, 1:33 PM CST for Bee County, Goliad County, Refugio County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2012, 1:33 PM CST (19:33 UTC)
Expired
Feb 17, 2012, 1:59 PM CST
In force
26 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Bee County, TX, Goliad County, TX, Refugio County, TX

The radar

The Corpus Christi radar (KCRP), 72 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS54 KCRP 171933
SVRCRP
TXC025-175-391-172015-
/O.NEW.KCRP.SV.W.0004.120217T1933Z-120217T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
133 PM CST FRI FEB 17 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BEE COUNTY IN SOUTH CENTRAL TEXAS
  SOUTHEASTERN GOLIAD COUNTY IN SOUTH CENTRAL TEXAS
  WESTERN REFUGIO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 215 PM CST

* AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WOODSBORO...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REFUGIO...
  BLANCONIA...
  QUINTANA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2860 9730 2846 9700 2812 9725 2821 9753
TIME...MOT...LOC 1933Z 209DEG 25KT 2825 9735

$$

JM
1 follow-up statement
570 
WWUS54 KCRP 171959
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
159 PM CST FRI FEB 17 2012

TXC025-175-391-172006-
/O.CAN.KCRP.SV.W.0004.000000T0000Z-120217T2015Z/
BEE-GOLIAD-REFUGIO-
159 PM CST FRI FEB 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN REFUGIO...EAST CENTRAL
BEE AND SOUTHEASTERN GOLIAD COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...THUS THE WARNING HAS 
BEEN CANCELLED. HOWEVER SMALL HAIL UP TO DIME SIZED MAY STILL BE 
POSSIBLE ACROSS NORTHERN REFUGIO COUNTY...GENERALLY ALONG AND NORTH 
OF HIGHWAY 77...AS THE STORM TRACKS NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN REFUGIO COUNTY...

LAT...LON 2860 9730 2846 9700 2812 9725 2821 9753
TIME...MOT...LOC 1956Z 209DEG 25KT 2839 9726

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 12:05 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 17, 12:05 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1205 PM CST FRI FEB 17 2012

.DISCUSSION...PLEASE SEE UPDATED 18Z AVIATION DISCUSSION.

&&

.AVIATION...OVERALL IFR/LIFR CONDITIONS EXPECTED THROUGH THE TAF
PERIOD. INCREASING LOW LEVEL MOISTURE WILL LEAD TO CONTINUED LIGHT
RAIN/SHOWER ACTIVITY THROUGH THE AFTERNOON...WITH ISOLATED
THUNDERSTORMS POSSIBLE. BETTER CHANCES FOR THUNDERSTORM
DEVELOPMENT WILL OCCUR THIS EVENING AND CONTINUE THROUGH THE
OVERNIGHT PERIOD AS A POTENT UPPER LEVEL DISTURBANCE MOVES
EASTWARD OVER THE AREA. EXPECTING CONTINUED SHOWERS FEEDING AHEAD
OF AN APPROACHING COLD FRONT...WITH SHOWERS/THUNDERSTORMS
DEVELOPING ALONG THE FRONT SWEEPING THROUGH THE SITES FROM WEST TO
EAST LATE TONIGHT. FOR VCT...WRAP AROUND MOISTURE AND REMAINING
INSTABILITY WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THE END OF THE TAF PERIOD...WHILE ACTIVITY AT THE OTHER
SITES SHOULD TAPER OFF TOWARDS DAYBREAK. WNW WINDS TO FOLLOW
BEHIND THE FRONT WITH WIND SPEEDS INCREASING TO NEAR 20 KNOTS OR
HIGHER AS HIGH PRESSURE ENTERS THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1016 AM CST FRI FEB 17 2012/

DISCUSSION...A SATURATED LOW LEVEL PROFILE PER THE MORNING
SOUNDING. WEAK UPGLIDE HAS LED TO A SLOW START IN SHOWER ACTIVITY.
HOWEVER...CONTINUE TO EXPECT A GRADUAL INCREASE IN COVERAGE LATE
THIS MORNING INTO THE AFTERNOON DUE TO STRENGTHENING LOW/MIDLEVEL
FLOW...WITH BEST CHANCES REMAINING OVER THE EASTERN HALF OF THE
CWA. AND WITH DECENT OMEGA AND FORECAST POSITION OF SUBTROPICAL
JET OVER THE AREA THIS AFTERNOON...KEEPING MENTION OF THUNDER. NO
CHANGES MADE.

PREV DISCUSSION... /ISSUED 541 AM CST FRI FEB 17 2012/

DISCUSSION...UPDATED FOR 12Z AVIATION SECTION BELOW.

AVIATION...IFR/LIFR CIGS ACROSS THE REGION THIS MORNING WITH
-SHRA DEVELOPING AND VSBYS BETWEEN 2-5SM...EXCEPTION IS ACROSS
NORTHWEST AT KVCT WITH MVFR CIGS. DO EXPECT THESE CONDITIONS TO
PERSIST THE NEXT SEVERAL HOURS THEN SLIGHTLY IMPROVE BETWEEN
14-15Z. AFTER 18Z...CIGS MAY LIFT TO MVFR LEVELS AND PERSIST
THROUGH 00Z BEFORE CONDITIONS WORSEN AGAIN. LIFR/IFR CONDITIONS
WITH LOWERING CIGS EXPECTED AFTER 00Z THROUGH 12Z SATURDAY WITH
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 415 AM CST FRI FEB 17 2012/

SHORT TERM (TODAY THROUGH TONIGHT)...FORECAST MODELS DID POORLY
OVERNIGHT WITH REGARDS TO PRECIPITATION ACROSS SOUTH TEXAS. WITH
THAT SAID...THE BEST UPPER LEVEL SUPPORT IS STILL FORECAST TO
IMPACT THE REGION TONIGHT. LOOKING AT CURRENT RADAR TRENDS...IT
WOULD APPEAR THE ATMOSPHERE CONTINUES TO MOISTEN UP. THUS...WILL
KEEP CHANCES FOR SHOWERS AND POSSIBLE THUNDERSTORMS IN THE
FORECAST FOR TODAY AS DISTURBANCES EJECT OUT OF THE MAIN
MID/UPPER LEVEL SYSTEM MOVING ACROSS NORTHERN MEXICO. THE BEST
CHANCE WILL BE OVER THE EAST AND NORTHEAST WHERE THE BEST MOISTURE
IS LOCATED. FOR TEMPERATURES...DO EXPECT CLOUD COVER TO LIMIT
AFTERNOON HEATING TODAY. FOR TONIGHT...MODELS CONTINUE TO DEVELOP
SURFACE LOW PRESSURE ACROSS DEEP SOUTH TEXAS...CONTINUING THE WARM
AIR ADVECTION AND NORTHWARD MOVEMENT OF THE SURFACE WARM FRONT. AS
THE MAIN MID/UPPER LEVEL DISTURBANCE APPROACHES THE REGION...DO
EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AFTER
DARK. SOME STORMS MAY BECOME SEVERE (LARGE HAIL AND DAMAGING
WINDS) TONIGHT WITH DEEP MOISTURE AND HIGH 0-6KM SHEAR VALUES
ACROSS THE REGION. ADDITIONALLY...THE SPC CURRENTLY HAS OUR SOUTHERN
TIER OF COUNTIES IN A SLIGHT RISK FOR THIS TIME FRAME. HEAVY RAIN
WILL BE POSSIBLE IN ANY ORGANIZED CONVECTION THAT DEVELOPS...YET
THE MODEL TREND HAS BEEN SHIFTING THE HIGHER RAINFALL TOTALS
NORTHWARD AS SOUTH TEXAS MAY GET "DRY SLOTTED" AS WINDS TURN
WESTERLY AT 850MB. AS YOU CAN TELL...A LOT OF UNCERTAINTY IN THE
SHORT TERM.

LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS HAVE SLOWED THE
TIMING OF THE PRECIP EXITING THE AREA ON SATURDAY...AND ARE NOW
SHOWING HIGH PRECIP CHANCES LINGERING THROUGH THE MORNING HOURS
ACROSS THE NORTHEAST CWA AND MARINE ZONES. DRIER AIR WRAPPING
INTO THE SOUTHERN CWA SHOULD KEEP RAIN CHANCES LOW IN THE MORNING
ACROSS THIS AREA. UPPER LEVEL TROUGH AXIS LIFTS NORTHEAST OF THE
REGION DURING THE AFTERNOON WITH SUBSIDENCE SPREADING INTO THE AREA.
COLD FRONT SWEEPS THROUGH THE AREA DURING THE MID MORNING AND IT
LOOKS LIKE WINDY CONDITIONS WILL DEVELOP OVER MUCH OF THE CWA MIDDAY
AS THE SURFACE LOW DEEPENS AND PULLS FURTHER AWAY. COULD BE BORDER
LINE WIND ADVISORY CRITERIA IN SOME AREAS. CLEARING WILL TAKE PLACE
SW TO NE MIDDAY ON. LOOKS LIKE RH VALUES WILL REMAIN JUST ABOVE RED
FLAG CRITERIA...AND RAINFALL SHOULD HELP MITIGATE CRITICAL FIRE
DANGER THREAT.

SURFACE RIDGE BUILDS INTO THE AREA SATURDAY NIGHT WITH WINDS QUICKLY
DROPPING OFF. RETURN FLOW SETS LATE SUNDAY WITH MOISTURE AND CLOUDS
INCREASING FROM SW TO NE SUNDAY NIGHT INTO MONDAY MORNING...WITH
UPPER LEVEL TROUGH DIGGING ACROSS THE ROCKIES. COULD BE A FEW
SPRINKLES ACROSS THE CWA ON MONDAY...BUT CHANCES TOO LOW TO MENTION
IN ZONES AT THIS TIME. FORECAST BEYOND MONDAY IS LOW AS MODEL
SOLUTIONS DIVERGE WITH RESPECT TO UPPER LEVEL PATTERN AND WEAK COLD
FRONT. FOR NOW SHOWED LOW CHANCES FOR SHOWERS TUESDAY AHEAD OF THE
WEAK COLD FRONT...WITH THE FRONT MOVING THROUGH THE AREA TUESDAY
NIGHT. GFS INDICATES UPPER LEVEL LOW CUTTING OFF IN THE BASE OF
THE TROUGH ACROSS MEXICO WEDNESDAY AND APPROACHING THE REGION
THURSDAY...WHILE THE CANADIAN/ECMWF INDICATE A MORE OPEN/PROGRESSIVE
TROUGH. WILL KEEP WEDNESDAY/THURSDAY FORECAST DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    64  72  47  66  52  / 100  40   0   0   0
VICTORIA          60  66  42  63  45  / 100  70   0   0   0
LAREDO            58  70  48  68  50  / 100  10   0   0  10
ALICE             62  70  45  66  48  / 100  20   0   0  10
ROCKPORT          61  69  45  62  54  /  90  50   0   0   0
COTULLA           55  66  45  65  47  / 100  30   0   0  10
KINGSVILLE        63  71  45  66  49  / 100  30   0   0   0
NAVY CORPUS       63  72  47  64  53  /  90  50   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, Feb 17, 4:58 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
458 AM CST FRI FEB 17 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
458 AM CST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD
TONIGHT. GENERALLY 1/2 TO 1 INCH OF RAINFALL IS EXPECTED THROUGH
TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 1 TO 2 INCHES POSSIBLE.
IN ADDITION...SOME STORMS MAY BECOME SEVERE LATE TONIGHT WITH
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE IN STRONGER STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING
NORTHEAST OF INTERSTATE 37...BUT SHOULD QUICKLY END IN THE
AFTERNOON.

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS SOUTH TEXAS BY MIDDAY
SATURDAY...WITH WIND GUSTS TO 40 MPH POSSIBLE. THIS COULD RESULT IN
A WIND ADVISORY ACROSS PORTIONS OF THE AREA.

SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED BEHIND A COLD FRONT
MIDDAY SATURDAY THROUGH SATURDAY EVENING. STRONG NORTHWEST WINDS
WITH GUSTS TO 30 TO 40 KNOTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

RG/JR

In the hours before

Local storm report, Feb 17, 12:58 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1258 PM CST FRI FEB 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             ODEM                    27.95N 97.59W
02/17/2012  E0.25 INCH       SAN PATRICIO       TX   NWS EMPLOYEE

&&

LKEYS
Special weather statement, Feb 17, 1:06 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
106 PM CST FRI FEB 17 2012

TXZ232-233-244>246-171945-
ARANSAS-BEE-GOLIAD-REFUGIO-SAN PATRICIO-
106 PM CST FRI FEB 17 2012

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...BEE...GOLIAD...
REFUGIO AND SAN PATRICIO COUNTIES...

AT 1259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ODEM...OR 6 MILES SOUTHWEST OF
SINTON...MOVING NORTHEAST AT 25 MPH.  NWS EMPLOYEE REPORTED PEA TO
DIME SIZED HAIL IN ODEM AROUND 1PM.

THIS STORM WILL AFFECT THE COMMUNITIES OF SINTON...ST. PAUL AND
WOODSBORO THROUGH 145 PM.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

JM
Special weather statement, Feb 17, 1:11 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
111 PM CST FRI FEB 17 2012

TXZ232-233-172015-
BEE-GOLIAD-
111 PM CST FRI FEB 17 2012

...A STRONG THUNDERSTORM WAS AFFECTING BEE AND GOLIAD COUNTIES...

AT 105 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINERAL...OR 11 MILES NORTHWEST OF
BEEVILLE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL AFFECT THE COMMUNITIES OF PETTUS AND CHARCO THROUGH
145 PM.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

JM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:57 PM CSTSpecial Marine WarningCRP93 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.